Just sittin’ on the dock of the bay

One more week of prednisone. Then maybe a return to normalcy …

Advertisements

I’m still here, still waiting impatiently for the calendar to announce that — Yes!! — I’m finally off prednisone. It won’t be much longer; I’m in the last week of my taper, currently taking 10 mg every other day. Barring the reappearance of lung problems or cough or anything else that demands I restart it, I’ll be free of prednisone this time next week. Then, next time I talk to the pulmonologist, I’ll get instructions for tapering off the Advair (also a corticosteroid).

It seems most of the minor and not-so-minor physical annoyances I’ve experienced in the last two months can be attributed to prednisone. Of course, they might also be attributable to something else, which makes rooting out and eliminating causes especially difficult. At this point I’ve decided to just stick it out till I’m off the prednisone. Then I can address whatever problems remain.

One can appreciate the problem by looking at the list of possible prednisone side effects. This one is from the National Institutes of Health website, MedlinePlus:

  • headache
  • dizziness
  • difficulty falling asleep or staying asleep
  • inappropriate happiness
  • extreme changes in mood
  • changes in personality
  • bulging eyes
  • acne
  • thin, fragile skin
  • red or purple blotches or lines under the skin
  • slowed healing of cuts and bruises
  • increased hair growth
  • changes in the way fat is spread around the body
  • extreme tiredness
  • weak muscles
  • irregular or absent menstrual periods
  • decreased sexual desire
  • heartburn
  • increased sweating
  • vision problems
  • eye pain, redness, or tearing
  • sore throat, fever, chills, cough, or other signs of infection
  • seizures
  • depression
  • loss of contact with reality
  • confusion
  • muscle twitching or tightening
  • shaking of the hands that you cannot control
  • numbness, burning, or tingling in the face, arms, legs, feet, or hands
  • upset stomach
  • vomiting
  • lightheadedness
  • irregular heartbeat
  • sudden weight gain
  • shortness of breath, especially during the night
  • dry, hacking cough
  • swelling or pain in the stomach
  • swelling of the eyes, face, lips, tongue, throat, arms, hands, feet, ankles, or lower legs
  • difficulty breathing or swallowing
  • rash
  • hives
  • itching

Of the symptoms listed, I’ve experienced dizziness (the ongoing orthostatic hypotension, or OH), difficulty falling asleep, slowed healing of cuts and bruises, changes in the way fat is spread around the body (presumably that means exogenous Cushing syndrome), extreme tiredness, weak muscles (including lower backache), vision problems (caused by moon face and puffy eyelids in my case, although they probably mean glaucoma and cataracts, which I’ve already dealt with), confusion (once, from the OH), lightheadedness (isn’t this basically the same as “dizziness”?), sudden weight gain (10 lbs in 6 weeks), and swelling of the eyes and face (moon face). Of course, each of these things could also be caused by something else — deconditioning or lack of exercise being one of the more obvious. (How do you like that word “deconditioning”? I came across it on a medical site and was intrigued that in all these years, I’d never seen or heard it before. Sounds so much better than “the result of warming a couch for 9 months.”)

This has to be one of the longest lists of possible side effects I’ve seen for a single drug. And you can find a few more by scanning the lists on other websites, such as WebMD and Drugs.com. It almost seems it would be quicker to list side effects not caused by prednisone.

Taken together, my symptoms for the most part appear to constitute exogenous Cushing syndrome, for which the treatment is the withdrawal of prednisone. (Yes, I’m self-diagnosing, but I’ll be checking in with the doctor too, just in case.) Since I’m nearly off the prednisone, I’m hopeful that by the end of next week a lot of my symptoms will start disappearing (the faster the better). Cross your fingers. I’m thrilled to not be coughing anymore, but now I’d like to be thrilled to stand up without getting dizzy.

15 thoughts on “Just sittin’ on the dock of the bay”

  1. That list of symptoms sounds like a shopping list . . . what bothers me about such lists is that a number of them seem part of normal life (or what passes for normal life these days).

    It makes it easy for people to conjure up all sorts of scenarios. But, as long as you’re talking to your doctor . . .

    1. I will absolutely be talking to the doctor. Self-diagnosis is a risky business, and probably worse in people like me who think they know something about medicine. I’m hoping my background just makes me more aware of what to look for and what to report to the doctor. Then she can decide what’s going on and what to do.

  2. So few people even bother looking at med package inserts – and last year there was talk that the industry was trying to get the feds talked into letting them drop some of the possible side effects as the lists were so long and “nobody really looks at them anyway”. The TV commercials’ “fine prints” has already been reduced.
    Being an informed patient has never been more important – and a willingness to talk/listen to docs as well as a doc that is willing to listen/talk.
    Keeping fingers crossed you can pitch that pill bottle ( I was on that stuff once. It’s good when needed, but greater when you can leave it)
    Cheers for the weekend

    1. Anytime I’ve had to take prednisone, I’ve gotten a bruise if I just brush against something,among other lovely side effects. I’ve had to take it for sinusitis at times, and it means I have to just live with my muscle spasms for 10 days while I can’t take my muscle relaxer (it intensifies the effects of the Zanaflex). That means I’m tons of fun to be around for about two weeks. 😉
      Here’s hoping you’ll be completely off the stuff soonest!

      1. Ah yes, the bruises. I’ve always bruised easily, and it’s just gotten ridiculous with the prednisone. The slightest bump becomes a bruise that takes forever to go away. I got one big black bruise the size of a doorknob on my upper arm weeks ago. Normally I’d have noticed if I hit myself that hard, but no idea where this one came from. And weeks later, it still hasn’t completely faded. Happy to say I’ve been spared the muscle spasms (knock wood!).

    2. Yep, I really hope that pill bottle disappears forever next week. But I’m also aware that it might not be that simple. Just have to wait and see.
      We have a pretty weekend predicted. Hope it pans out, and you get some too.

  3. I was rooting for the “inappropriate happiness” side effect. That could have been fun. Even “changes in personality” had potential to be interesting! But wouldn’t you know just the crummy side effects would show up :-\

    I so admire your courage and focus throughout this unexpected journey.
    Cheers,
    Katie

    1. Heh, yes, I kinda wondered about that “inappropriate happiness” myself. I suppose happiness would be inappropriate at, say, a funeral. But more often than not, I’d think happiness would be a good thing.
      Thank you for the encouraging words. Guess I’ll just keep on keepin’ on …

  4. It seems obvious to me that lists of side effects are more problematic than useful, the way they are presented. As I understand it, the rules require the listing of all those that have any credibility at all during the study trials. I wonder why they don’t add the percentage reported to each and list them in that order? Seems like that wouldn’t be hard to do.

    1. The sources mentioned did make some effort to separate the more serious from the less serious side effects, which for my purposes was irrelevant. (I just wanted to show how many different possible side effects there are.) But I did wonder why none of the lists I found included the percentage reported, since we both know the FDA keeps such records. I was surprised the NIH didn’t show them, but at that point was tired of digging so grabbed their list just as an example.

      1. If the list is useful enough to print for the patient, one would think the percentages would be too. Can’t help but think this reflects the medical profession’s contempt for the average patient’s ability and initiative. But hey, big Medicine, we aren’t ALL like that! 🙄

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s